Clozapine-induced myocarditis may be associated with rapid titration: A case report verified with autopsy

Nitin Chopra, Jose De Leon

Research output: Contribution to journalArticlepeer-review

42 Scopus citations

Abstract

Clozapine-induced myocarditis is a poorly understood, rare, potentially fatal adverse drug reaction with absolute risks ranging from 7 to 34 per 1000 in Australia and 0.07-0.6 per 1000 in other countries. Hypersensitivity reactions have been postulated including some cases probably associated with rapid titrations. This case describes a 50-year-old African-American man with schizoaffective disorder, naýve to clozapine, who probably died from clozapine-induced myocarditis. He was started on 25 mg/day of clozapine and received 1625 mg over 14 days, prior to his death on day 15. The autopsy found predominantly lymphocytic infiltrate of the perivascular soft tissue and myocardium of the ventricles, with occasional eosinophils. Using the Liverpool ADR Causality Assessment Tool, it was deemed probable that the patient's death was secondary to myocarditis. The patient had fulminant death with no obvious changes in vital signs. Neither C-reactive protein nor troponin was measured, but it is unlikely that the results would have arrived in time to prevent the patient's death. Age, rapid titration, and concomitant use of valproate contributed to this case, which was probably an idiosyncratic adverse drug reaction associated with rapid titration. Lamotrigine-induced Stevens-Johnson syndrome also appears to be an idiosyncratic adverse drug reaction associated with rapid titration, but its incidence has been remarkably reduced since the recommended starting lamotrigine dose was reduced and corrected by the effect of inhibitors such as valproate. Similarly, clozapine- induced myocarditis incidence probably can be reduced with the use of slow titrations, including even slower titrations for patients with lower ability to metabolize clozapine, such as those taking valproate.

Original languageEnglish
Pages (from-to)104-115
Number of pages12
JournalInternational Journal of Psychiatry in Medicine
Volume51
Issue number1
DOIs
StatePublished - Jan 2016

Bibliographical note

Publisher Copyright:
© 2015 The Author(s).

Keywords

  • Clozapine/administration and dosage
  • Clozapine/adverse effects
  • Lamotrigine
  • Mortality/drug effects
  • Myocarditis/chemically induced
  • Myocarditis/etiology
  • Myocarditis/pathology
  • Myocarditis/prevention and control
  • Valproic acid

ASJC Scopus subject areas

  • Psychiatry and Mental health

Fingerprint

Dive into the research topics of 'Clozapine-induced myocarditis may be associated with rapid titration: A case report verified with autopsy'. Together they form a unique fingerprint.

Cite this